Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 253, NWS Hastings, NE

July 28, 2016Osborne County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 28, 2016, 5:49 PM CDT for Osborne County, Smith County, Kansas. It was in force for 11 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 5:49 PM CDT (22:49 UTC)
Expired
Jul 28, 2016, 6:00 PM CDT
In force
11 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 79 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:54 PM CDTTSTM WND GST 62Smith Center Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 3:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS53 KGID 282249
SVRGID
KSC141-183-282300-
/O.NEW.KGID.SV.W.0253.160728T2249Z-160728T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
549 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SMITH
  CENTER...OR 32 MILES EAST OF PHILLIPSBURG...MOVING SOUTHEAST AT 55
  MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  SMITH CENTER...DOWNS...LEBANON...GAYLORD...PORTIS...
  HARLAN AND BELLAIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3961 9892 3988 9874 3982 9850 3957 9851
      3957 9849 3956 9849 3940 9853
TIME...MOT...LOC 2248Z 297DEG 46KT 3969 9871 

HAIL...<.75IN
WIND...70MPH
 
$$

ROSSI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:42 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 28, 4:42 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
442 PM CDT THU JUL 28 2016

.SHORT TERM...(This evening through Friday night)
Issued at 441 PM CDT Thu Jul 28 2016

Obviously the paramount focus of these next 3 forecast periods/36
hours is the ongoing threat of severe storms mainly within
counties near/south of the state line right away during these
next 3-6 hours. Severe Thunderstorm Watch 420 has been issued
through 11 PM for 9 counties in our southern CWA, but unless
additional activity develops behind the current strong/severe
cluster entering the western edges of our KS CWA at this time,
could foresee most if not all of this Watch being cancelled early
for our CWA.

Taking a quick look at current/recent trends:
It has been a challenge today trying to get a handle on the
ongoing severe threat in the south, and just rain/storm chances
(PoPs) for the CWA as a whole in general. We had one early-day
round of weakening convection brush into the far western CWA
before dying, and now this ongoing cluster is holding together
better but frankly seems to be several hours "ahead of schedule"
versus expectations from overnight/early morning model runs. In
the mid-upper levels, a low amplitude but evident disturbance is
evident in model data and water vapor satellite imagery passing
east-southeast across western Nebraska. If anything,
CAPE/instability values have gotten a touch higher than expected
across southern zones today possibly 1500+ J/kg which in tandem
with at least 30-40kt of deep layer shear is promoting the ongoing
severe storms near the state line which are mainly exhibiting a
severe wind threat. Under increasing afternoon clouds, high temps
will end up reaching somewhere in the 80s across most of the CWA,
but with cooler 70s west-central and near-90 far southeast.

Now looking ahead forecast-wise through these next 36 hours:

This evening/tonight:
Quite honestly, our precip chances/PoPs for this evening (post-
00z/7 PM) may be well-too high for especially our western/northern
zones UNLESS some additional activity manages to develop behind
the ongoing complex. As earlier mentioned, both the onset and
quite possibly the ending of the primary thunderstorm/severe
threat for the day seems to be at least a few hours "ahead of
schedule" from earlier expectations. That being said, cannot pull
the plug yet on additional evening activity posing a problem
either, but at this rate the main severe threat may be over with
closer to 7-8 PM than 10 PM-midnight. Stay tuned for potentially
noticeable updates to PoPs as the late afternoon/evening wears on,
but at least for now, will carry some pretty high chances
especially in southern areas this evening before tapering chances
down overnight in all areas but still at least hanging on to
slight chances. Low temps aimed into the low-mid 60s most areas.
Could also see some patchy fog late tonight into the first part of
Friday morning in a light wind regime with moist ground from rain,
so this has been added to the forecast.

Friday daytime:
This has the potential to be a rather cloudy, seasonably-coolish
day with at least isolated, hit and miss shower/storm activity
here and there. However, CAPE values appear to be lower than today
so the severe risk seems pretty minimal. Given low confidence in
PoPS, will only advertise blanket slight 20 percent chances for
now. For most of the CWA, this has a good chance of being the
overall-coolest day of the next several, with highs only near-80
in Neb zones and low-mid 80s in KS.

Friday night:
Low-confidence precip chances remain, and have blanketed low-end
20-30 PoPs across the CWA as various subtle mid level waves
continue to pass over the local area in northwest flow aloft.
Again, the severe threat appears rather low, but possibly not
"zero". Low temps aimed very similar to tonight with mainly low-
mid 60s.

.MID TERM...(Saturday daytime through Sunday daytime)
Issued at 441 PM CDT Thu Jul 28 2016

This section briefly addresses the 36-hour "mid term" time frame
from Saturday daytime through Sunday daytime:

These 3 day/night forecast periods continue an uncertain pattern
of mainly slight thunderstorm chances/PoPs, but possibly "somewhat
greater potential/coverage of storms focused on Saturday night. In
the mid-upper levels, the pattern remains one of continued mainly
west-northwest flow aloft, with various small-scale shortwave
disturbances traversing the local Central Plains area. Here are a
few details regarding each of these 3 periods:

Saturday daytime:
While most models suggest that most of the CWA is likely dry
/storm-free most of the day, there appears to be just enough
potential for "spotty" activity here or there to justify slight
chances CWA-wide. Otherwise, expect temps to climb roughly 5
degrees warmer than Friday with mid 80s most Neb zones and upper
80s in KS, in the presence of southeast breezes generally 10-15
MPH.

Saturday night:
With hints of a "slightly" stronger wave dropping through from the
northwest, along with some low level jet support, have went with
slightly higher 30-40 PoPs across the CWA. Although our area is
not yet advertised in any kind of SPC severe risk area, would not
be shocked to see later updates possibly include at least portions
of our CWA in a Marginal if things come together.

Sunday daytime:
Kept some small PoPs for the morning hours mainly in southern/far
eastern zones, but otherwise the vast majority of the CWA appears
to be looking at a warmer and dry day, and kept out any
mentionable precip chances from all areas during the afternoon.
High temps look to be roughly 5 degrees warmer than Saturday with
upper 80s/low 90s in Neb and mid 90s KS.

.LONG TERM...(Sunday night through Wednesday)
Issued at 441 PM CDT Thu Jul 28 2016

Looking at the Sunday night through Wednesday night time frame, main
concerns lie with continued thunderstorm chances and hotter
conditions for Monday and Tuesday.

In the upper levels, models aren't in too bad of agreement. This
time frame starts off with generally zonal flow in place as broad
high pressure remains over the southern CONUS. Gradually, flow turns
more southwesterly with a trough digging into the west coast. Kept
the forecast for Sunday night into Monday dry, with periodic
shortwave disturbances after bringing thunderstorm chances back into
the forecast. Hard to have a lot of confidence in those chances, as
model differences with timing/location do exist.

As far as temperatures go, a warming trend is expected for the
early/mid week period, with highs climbing back into the lower/mid
90s CWA-wide. Heat index values Mon/Tue currently forecast to reach
near 100 degrees, so will continue mention in the HWO.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon)
Issued at 103 PM CDT Thu Jul 28 2016

Although confidence is high that the MAJORITY of the period will
feature VFR ceiling/visibility and rain/storm-free conditions,
there is plenty of uncertainty in the finer details...as there
could easily be at least brief periods of sub-VFR and also
passing showers/storms.

Going into some of these details:
Starting with precipitation/storm chances, have focused a generic
"vicinity thunderstorm" (VCTS) mention during the mid-afternoon
through mid-evening hours to capture the most favored time frame
for possible convection, but it's not out of the question that
some activity could affect the terminals both slightly before and
also after this specified time. Confidence in timing is still too
low to go with any TEMPO groups so stay tuned for amendments if
these become necessary. Turning to ceiling, confidence is pretty
high in VFR especially the first 6-12 hours (unless convection
lowers briefly), but model guidance varies quite a bit on ceiling
potential during the latter half of the period. For now have went
with a low-end VFR ceiling late tonight into Friday morning.
Visibility should also be VFR most of the period, but with enough
hints of at least "light" fog possible late tonight/early Friday
have introduced an MVFR visibility from 10-13z. Lastly, unless
convection results in briefly higher/erratic speeds, surface winds
should otherwise remain fairly light through the period at speeds
largely under 10kt and generally from a north-northeast direction.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Pfannkuch
MID TERM...PFANNKUCH
LONG TERM...ADP
AVIATION...Pfannkuch
Hazardous weather outlook, Jul 28, 3:47 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
347 PM CDT THU JUL 28 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
347 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THE ENTIRE OUTLOOK AREA STANDS AT LEAST A SLIGHT CHANCE OF SEEING
THUNDERSTORM ACTIVITY...ALTHOUGH THE HIGHEST CHANCES SHOULD FOCUS
GENERALLY SOUTHWEST OF A LINE FROM NEAR KEARNEY TO SUPERIOR
NEBRASKA AND INCLUDING NORTH CENTRAL KANSAS.

AS FOR SEVERE STORM POTENTIAL...WHILE MOST OF THE OUTLOOK AREA
STANDS AT LEAST A MARGINAL RISK OF SEEING AN ISOLATED STRONG TO
MARGINALLY SEVERE STORM...SOMEWHAT GREATER CHANCES OF SEVERE
WEATHER WILL FOCUS WITHIN SOUTHERN PORTIONS OF THE OUTLOOK
AREA...PRIMARILY SOUTH OF A LINE FROM ELWOOD TO FRANKLIN
NEBRASKA...TO MANKATO KANSAS. WITHIN THIS AREA ESPECIALLY...A FEW
STORMS COULD PRODUCE HAIL UP TO AROUND QUARTER SIZE AND WIND GUSTS
OF AT LEAST 60 MPH. ALTHOUGH STRONG STORMS COULD LINGER WELL INTO
THE NIGHT...THE MAIN WINDOW OF OPPORTUNITY FOR SEVERE STORMS
SHOULD FOCUS BEFORE 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE VARIOUS...INTERMITTENT THUNDERSTORM CHANCES WITHIN
ALL...OR AT LEAST PORTIONS OF THE OUTLOOK AREA...THROUGHOUT THE
FRIDAY THROUGH WEDNESDAY TIME FRAME...EXCEPT FOR SUNDAY NIGHT AND
MONDAY. CHANCES FOR SEVERE STORMS CURRENTLY APPEAR RATHER LOW
THROUGH AT LEAST SATURDAY. FOR ANY STORM CHANCES NEXT WEEK...IT IS
STILL TOO SOON TO CONFIDENTLY ASSESS SEVERE WEATHER POTENTIAL.

DURING THE AFTERNOON HOURS ON MONDAY AND TUESDAY...HEAT INDEX VALUES
NEAR 100 DEGREES ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...PRIMARILY WITHIN SOME COUNTIES ALONG AND SOUTH OF THE
NEBRASKA-KANSAS BORDER.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

PFANNKUCH/ADP

In the hours before

Local storm report, Jul 28, 5:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
531 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     PHILLIPSBURG            39.75N 99.32W
07/28/2016                   PHILLIPS           KS   COUNTY OFFICIAL

            COUNTY STORM SPOTTERS REPORT SEVERAL TREES UP TO 12
            INCHES IN DIAMETER WERE SNAPPED WITH THE STORM AND 1
            BUSINESS LOST PART OF ITS ROOF WITH THE STORM. PEA SIZE
            HAIL WAS ALSO REPORTED.

&&

SROSSI
Special weather statement, Jul 28, 5:36 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
536 PM CDT THU JUL 28 2016

KSZ017-018-282300-
ROOKS KS-OSBORNE KS-
536 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE AND SOUTHERN
ROOKS COUNTIES UNTIL 600 PM CDT...

AT 536 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR NATOMA TO 15 MILES EAST OF CODELL.
MOVEMENT WAS EAST AT 50 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...NATOMA...ZURICH AND CODELL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3913 9947 3929 9949 3927 9903 3922 9875
      3913 9858
TIME...MOT...LOC 2236Z 280DEG 45KT 3917 9910 3914 9890

ROSSI
Local storm report, Jul 28, 5:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     1 NNW OSBORNE           39.45N 98.71W
07/28/2016  M50 MPH          OSBORNE            KS   MESONET

            PEAK GUST FROM KSU MESONET SITE

&&

PFANNKUCH
Local storm report, Jul 28, 5:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
541 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     CAWKER CITY             39.51N 98.43W
07/28/2016  E55 MPH          MITCHELL           KS   TRAINED SPOTTER

&&

GUERRERO
Local storm report, Jul 28, 5:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
542 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     2 N TIPTON              39.37N 98.47W
07/28/2016  M54.00 MPH       MITCHELL           KS   MESONET

            PERSONAL MESONET STATION

&&

PFANNKUCH
Local storm report, Jul 28, 5:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
549 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     SMITH CENTER AIRPORT    39.76N 98.79W
07/28/2016  M76 MPH          SMITH              KS   AWOS

            THIS IS A NEW PEAK GUST ASSOCIATED WITH THE BACK-SIDE OF
            THE STORM

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:12 PM CDTSevere Thunderstorm WarningGIDPhillips33 min
Jul 28, 4:30 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith45 min
Jul 28, 5:01 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks14 min
Jul 28, 5:06 PM CDTSpecial Weather StatementGIDRooks24 min
Jul 28, 5:14 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith46 min
Jul 28, 5:36 PM CDTSpecial Weather StatementGIDOsborne24 min
Jul 28, 5:59 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith46 min
Jul 28, 6:49 PM CDTSpecial Weather StatementGIDMitchell41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.